Alert archive / Indiana / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 88, NWS Indianapolis, IN

June 30, 20235 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 30, 2023, 11:49 PM EDT for 5 counties in Indiana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 30, 2023, 11:49 PM EDT (03:49 UTC)
Expired
Jul 1, 2023, 12:30 AM EDT
In force
41 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bartholomew County, IN, Decatur County, IN, Johnson County, IN, Rush County, IN, Shelby County, IN

The radar

The Indianapolis radar (KIND), 55 km from the middle of the area, began a volume at 03:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2023-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1361 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2023-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1361 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1290 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 9:20 PM EDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 30, 9:20 PM EDT, 2 hours 29 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Indianapolis IN
920 PM EDT Fri Jun 30 2023

.Mesoscale Update...
Issued at 920 PM EDT Fri Jun 30 2023

Isolated convection has formed west of Crawfordsville at the leading
edge of weak warm advection and strengthening low-level jet.
Continued strengthening and eastward expansion of low level jet and
associated moisture advection may cause an increase in convective
cells over the next few hours across a broader section of central
Indiana.

We are also monitoring upstream convection in Illinois and Missouri
early this evening for possible upscale growth. The cell east of
Saint Louis has exhibited steady cooling/expanding cloud tops on IR
band, with a small-scale RIJ structure. It may tend to merge with
expanding convection to its southeast and downshear propagation
should keep this potentially evolving cluster/MCS south of our area.
We will watch this evolution closely, particularly new convection on
the northern edge of aforemention cell's wake cold pool, near St
Louis.

A more likely scenario is that convection of at least a scattered
nature should continue to expand later tonight as most models show
strengthening low level jet and lower tropospheric theta-e advection
into roughly the southern half of Indiana. Since this is occurring
beneath modestly steep midlevel lapse rates, moderate instability
for elevated parcels should develop across much of the area over the
next several hours. The most intense convection may tend outpace the
eastward moving instability axis, and/or exhibit predominately
upshear propagation (into veered low-level jet) somewhat restricting
northeastward advancement. This could result in some training of
heavy-rain producing convective cells, which is a concern especially
for portions of the area that experienced heavy rainfall amounts
recently. CREST soil saturation indicates greatest values across
portions of Daviess and Knox counties. However, 3-hour flash flood
guidance has risen to about 2.5" in the most recent update. This is
above HREF mean, but near HREF probability match mean and maximum
values centered to the south. So, heavy rain-producing/training
convection evolves slightly north over the area, flash flooding is
possible given the modeled potential rainfall amounts. This will
need to be monitored carefully later tonight.

Otherwise, primary convective hazard would be hail, though effective
shear values above stable frontal inversion may be only marginally
supportive of organized individual cells. Furthermore, storm-scale
interactions given numerousity of convection may temper large hail
potential as well. Wind threat would be dependent on 1. elevated
supercell evolution, 2. establishment of a stronger cold pool, but
is generally low probability at this time.

&&

.Forecast Update...
Issued at 721 PM EDT Fri Jun 30 2023

Quick update was sent an hour or so ago to remove precipitation
through the evening. Subsidence in the wake of remnant MCS/mesohigh,
divergent lower tropospheric wind field, and still relatively low-
theta-e environment across central Indiana will preclude
thunderstorms until warm/moist advection nudges into the area later
tonight potentially resulting in elevated convection. Updated
details on that potential will be sent later.

&&

.Short Term...(This evening through Saturday)
Issued at 214 PM EDT Fri Jun 30 2023

* Scattered convection this afternoon
* Scattered to perhaps numerous convection tonight, some possibly
  strong to severe
* Severe storms possible Saturday afternoon

Rest of this afternoon...

Mid level jet is aiding an area of showers and thunderstorms across
central Illinois this afternoon. Relatively limited instability is
keeping them in check. These will push east southeast across central
Indiana mid to late afternoon. Instability is similar or a bit
weaker here, so severe threat should continue to be low with these.
Otherwise hot and humid conditions will persist.

This evening...

Focus will then shift to a boundary back across Missouri and
southern Illinois. Convection will develop near this boundary and
then move to the east. Uncertainty remains on where these will
develop and this will have an impact on PoPs across the local area.
Will have no higher than chance PoPs this evening, with the highest
PoPs across the southwest forecast area closer to the boundary.

Instability will be high enough that some severe storms will be
possible, mainly across the southwest where instability will be
highest.

Overnight...

Uncertainty remains high on how convection will then play out
overnight. CAMs differ on whether an MCS will move across or
convection will remain more scattered. Some upper energy moving
around the upper ridge may add more forcing which would
sustain/expand the evening convection.

With low confidence, will go with high chance or low likely category
PoPs overnight. A strong storm remains possible, but storms are
expected to become more elevated which would limit the wind threat
some. Locally heavy rain will remain a threat with any storm.

Saturday...

Convection will likely be ongoing still at the start of Saturday,
but this will weaken and move east during the morning. A lull is
then expected late morning through mid afternoon.

A mid level trough will work with impressive CAPE and generate an
MCS to the west and south of central Indiana Saturday afternoon.
This will then propagate into the area late in the afternoon and
continue into Saturday night. There remains timing questions with
this area of storms, so will continue to monitor trends closely.

Conditions are favorable for damaging winds (high DCAPE values) as
the primary threat with these storms, but hail and perhaps a tornado
cannot be ruled out.

Heavy rain will be a threat with any storm throughout Saturday.

Given the expected lull in convection, temperatures should be able
to rebound into the upper 80s to lower 90s.

&&

.Long Term...(Saturday night through Friday)
Issued at 214 PM EDT Fri Jun 30 2023

Saturday Night Through Sunday.

Much of the focus in the long term period will be on another round
of storms for the weekend Saturday night and first frontal passage
of the week on Sunday.  As of now, confidence in thunderstorm
chances is highest during the early overnight hours, but much of
this will be dependent on how things evolve over the next 24 hours.
Confidence is higher that after midnight conditions should begin to
calm with another night of lows near 70.  The severe threat looks
fairly low during the overnight hours, but damaging wind gusts
during the late evening certainly look possible with any ongoing MCS.

A cold front is expected to pass through the area during the daytime
hours on Sunday with scattered to numerous thunderstorms expected
during the afternoon and evening hours.  Confidence in storm mode
remains fairly uncertain but the hodograph looks relatively straight
which should eventually allow discrete cells to congeal into a
somewhat organized line.  The better shear remains to the south of
the forecast area along the Ohio River which is where confidence is
higher in damaging wind gusts.  The front is currently expected to
pass through during the late evening hours which will usher in a
brief pattern shift before storm chances ramp back up later in the
week.

Monday Through Friday.

The pattern will shift but remain messy through the early portions
of the week with the upper level jet much weaker and thunderstorm
chances being driven more by diurnal heating.  Convective
temperatures look to be reached Monday but a weak cap above the
boundary layer will limit rain coverage but create a fairly
widespread cu field with similar conditions expected for Tuesday. It
remains a bit too early to have a lot of confidence in the forecast
for the evening hours on Tuesday, but the pattern favors low rain
chances with only very spotty thunderstorms that should wrap up by
any late evening holiday activities.

The next frontal system then begins to near the area late Wednesday
into Thursday with more organized convection likely, but the most
significant and widespread precipitation looks to occur over the
Plains. After the frontal passage, quieter weather then looks to set
up for the weekend but may begin as early as Friday depending on the
final timing of the front.  Highs through next week will generally
remain seasonable but will vary from the low to upper 80s.

&&

.Aviation...(00Z TAF Issuance)
Issued at 721 PM EDT Fri Jun 30 2023

Impacts:

* Low probability of thunderstorms late tonight through early
  tomorrow; additional thunderstorm chances toward the end of the
  TAF period.

* Periods of variable winds but generally southeasterly trending
  southwesterly.

Discussion:

Forecast confidence is below average due to weak mesoscale forcing
driving wind direction and thunderstorm chances. Showers and
thunderstorms can't be ruled out at any period except the first 6
hours of the TAF. Thereafter, warm moist advection may cause some
thunderstorms late tonight through early tomorrow. A lull may occur,
followed by a thunderstorm complex late in the day toward the end of
the TAF period. MVFR or lower conditions are not expected except
briefly within showers and thunderstorm, if and when they occur.
Expect amendments.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale...BRB
Update...BRB
Short Term...50
Long Term...White
Aviation...BRB
Hazardous weather outlook, Jun 30, 7:34 PM EDT, 4 hours 15 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Indianapolis IN
734 PM EDT Fri Jun 30 2023

INZ021-028>031-035>049-051>057-060>065-067>072-012345-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
734 PM EDT Fri Jun 30 2023

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Thunderstorms are expected to increase late tonight. A few severe
thunderstorms are possible with marginally severe hail up to quarter
size. Lightning will be a hazard as well. Heavy rainfall could lead
to localized flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible at times this weekend into early next
week. Additional chances for storms will return by Wednesday and
Thursday. An increased risk for severe weather will come Saturday
and Saturday night. Damaging winds and large hail are the primary
threat...but a few tornadoes will also be possible. Flash flooding
will remain a concern with repeated rounds of storms.

.SPOTTER INFORMATION STATEMENT...

Spotter reports will be helpful and appreciated through the weekend.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jun 30, 10:23 PM EDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1023 PM EDT Fri Jun 30 2023

INZ046-047-010245-
Hendricks IN-Marion IN-
1023 PM EDT Fri Jun 30 2023

...A strong thunderstorm will impact portions of northeastern
Hendricks and southwestern Marion Counties through 1045 PM EDT...

At 1022 PM EDT, Doppler radar was tracking a strong thunderstorm over
Brownsburg, or 12 miles west of Indianapolis, moving southeast at 40
mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

This strong thunderstorm will be near...
  Speedway around 1030 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3983 8646 3990 8639 3978 8607 3967 8622
TIME...MOT...LOC 0222Z 300DEG 33KT 3984 8636

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

BRB
Special weather statement, Jun 30, 10:37 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1037 PM EDT Fri Jun 30 2023

INZ045-046-010300-
Putnam IN-Hendricks IN-
1037 PM EDT Fri Jun 30 2023

...A strong thunderstorm will impact portions of southwestern
Hendricks and east central Putnam Counties through 1100 PM EDT...

At 1036 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Greencastle, or 25 miles south of Crawfordsville,
moving east at 25 mph.

HAZARD...Up to dime size hail.

SOURCE...Radar indicated.

This storm will remain over mainly rural areas of southwestern
Hendricks and east central Putnam Counties, including the following
locations... Stilesville, Coatesville, Fillmore, Amo and Clayton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3974 8675 3970 8644 3960 8651 3960 8655
      3967 8678
TIME...MOT...LOC 0236Z 286DEG 21KT 3970 8672

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

BRB
Special weather statement, Jun 30, 10:47 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1047 PM EDT Fri Jun 30 2023

INZ047-010300-
Marion IN-
1047 PM EDT Fri Jun 30 2023

...A strong thunderstorm will impact portions of southern Marion
County through 1100 PM EDT...

At 1047 PM EDT, Doppler radar was tracking a strong thunderstorm over
Indianapolis, moving east at 25 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

This strong thunderstorm will be near...
  Beech Grove around 1100 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3964 8605 3975 8626 3982 8621 3975 8595
      3964 8595
TIME...MOT...LOC 0247Z 286DEG 21KT 3976 8618

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

BRB
Special weather statement, Jun 30, 10:56 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1056 PM EDT Fri Jun 30 2023

INZ047-048-055-056-010330-
Johnson IN-Shelby IN-Hancock IN-Marion IN-
1056 PM EDT Fri Jun 30 2023

...A strong thunderstorm will impact portions of northern Shelby,
southwestern Hancock, northeastern Johnson and southeastern Marion
Counties through 1130 PM EDT...

At 1055 PM EDT, Doppler radar was tracking a strong thunderstorm over
Beech Grove, or near Indianapolis, moving southeast at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Shelbyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3947 8577 3969 8614 3981 8604 3964 8563
TIME...MOT...LOC 0255Z 303DEG 27KT 3972 8608

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

BRB
Special weather statement, Jun 30, 11:32 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1132 PM EDT Fri Jun 30 2023

INZ054>057-063>065-072-010430-
Rush IN-Johnson IN-Brown IN-Morgan IN-Decatur IN-Bartholomew IN-
Shelby IN-Jennings IN-
1132 PM EDT Fri Jun 30 2023

...Strong thunderstorms will impact portions of Shelby, southern
Rush, northeastern Morgan, Decatur, Johnson, northeastern Brown,
Bartholomew and northeastern Jennings Counties through 1230 AM EDT...

At 1132 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mooresville to Franklin to 7 miles east of
Shelbyville. Movement was southeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Greensburg.

This includes the following highways...
 Interstate 65 between mile markers 64 and 97.
 Interstate 74 between mile markers 108 and 144.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3920 8544 3914 8544 3913 8602 3959 8651
      3960 8561 3950 8530 3927 8530
TIME...MOT...LOC 0332Z 293DEG 36KT 3953 8634 3948 8609 3953 8563

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Nield

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 10:23 PM EDTSpecial Weather StatementINDMarion22 min
Jun 30, 10:37 PM EDTSpecial Weather StatementINDHendricks23 min
Jun 30, 10:47 PM EDTSpecial Weather StatementINDMarion13 min
Jun 30, 10:56 PM EDTSpecial Weather StatementINDShelby34 min
Jun 30, 11:32 PM EDTSpecial Weather StatementINDBartholomew, Decatur, Johnson, Shelby58 min
Jul 1, 12:28 AM EDTSevere Thunderstorm WarningINDBartholomew, Decatur, Jennings32 min
Jul 1, 12:43 AM EDTSevere Thunderstorm WarningINDClay, Parke, Vermillion, Vigo60 min
Jul 1, 1:22 AM EDTSevere Thunderstorm Warning Considerable damage threatINDClay, Owen, Putnam38 min
Jul 1, 1:26 AM EDTSevere Thunderstorm WarningINDBrown, Monroe22 min
Jul 1, 1:47 AM EDTSevere Thunderstorm Warning Considerable damage threatINDHendricks, Monroe, Morgan, Owen, Putnam28 min
Jul 1, 2:07 AM EDTSpecial Weather StatementINDJennings38 min
Jul 1, 2:14 AM EDTSpecial Weather StatementINDBrown, Johnson, Monroe46 min
Jul 1, 2:40 AM EDTSpecial Weather StatementINDBartholomew, Brown, Jackson, Jennings80 min
Jul 1, 2:44 AM EDTSevere Thunderstorm WarningINDBartholomew, Brown, Decatur, Jackson, Jennings61 min
Jul 1, 4:07 AM EDTSpecial Weather StatementINDSullivan38 min
Jul 1, 4:29 AM EDTSpecial Weather StatementINDGreene, Sullivan61 min
Jul 1, 5:01 AM EDTSpecial Weather StatementINDVigo29 min
Jul 1, 5:20 AM EDTSpecial Weather StatementINDRandolph25 min
Jul 1, 5:25 AM EDTSpecial Weather StatementINDClay, Greene, Lawrence, Martin, Owen, Vigo50 min
Jul 1, 5:37 AM EDTSpecial Weather StatementINDSullivan38 min
Jul 1, 6:06 AM EDTSpecial Weather StatementINDGreene39 min
Jul 1, 6:21 AM EDTAreal Flood AdvisoryINDGreene, Sullivan4 hr
Jul 1, 6:38 AM EDTSpecial Weather StatementINDLawrence, Martin37 min
Jul 1, 7:30 AM EDTFlash Flood WarningINDClay, Sullivan, Vigo3 hr
Jul 1, 8:51 AM EDTSpecial Weather StatementINDKnox24 min
Jul 1, 6:42 PM EDTSevere Thunderstorm WarningINDSullivan48 min
Jul 1, 7:18 PM EDTSevere Thunderstorm Warning Considerable damage threatINDDaviess, Greene, Knox, Sullivan42 min
Jul 1, 7:29 PM EDTSpecial Weather StatementINDSullivan31 min
Jul 1, 7:48 PM EDTFlash Flood WarningINDSullivan3 hr
Jul 1, 7:53 PM EDTSevere Thunderstorm Warning Considerable damage threatINDDaviess, Knox, Martin52 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.